Thicker, creamier sunscreens may trigger acne-like problems

January 1, 2014

Most patients that complain of acne within 48 hours of applying sunscreen probably are not experiencing true acne with follicular rupture, but rather irritant follicular contact dermatitis or possibly miliaria rubra and miliaria pustulosa. It may be worthwhile to suggest patients try a spray formulation.

 

Q. Which sunscreens are more likely to cause acne?

A. Many patients claim that they do not wear sunscreens because they cause acne. I do not believe that it is the organic and inorganic filters that cause acne, but rather the vehicle in which the sunscreens are suspended. It is even unclear that the vehicles contain ingredients that cause acne.

Most patients that complain of acne within 48 hours of applying sunscreen probably are not experiencing true acne with follicular rupture, but rather irritant follicular contact dermatitis or possibly miliaria rubra and miliaria pustulosa. The irritant contact dermatitis could be due to the emulsifier in the formulation and the miliaria rubra or miliaria pustulosa could be due to occlusion of the ecrrine sweat units with the sunscreen film.

It is hard to generalize as to which sunscreen formulations are more likely to cause acne-like skin problems, but thicker creamier products are probably the culprits. It may be worthwhile to suggest to patients who claim that sunscreens cause acne-like eruptions to consider a spray formulation.

More conundrums

Do lipsticks protect against lip sun damage?

Why do antiperspirants/deoderants cause skin irritation?

Why is saw palmetto found in oral hair supplements?